Thunderstorm Wind, Genesee
- When
- July 6, 8:52 PM EST to 8:54 PM EST
- Where
- Genesee County, Linden
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.817, -83.767
A trained spotter reported numerous tree limbs blown down.
4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 6, 8:34 PM EST, 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 930 PM EDT TUE JUL 6 2004 .UPDATE 00Z DTX SOUNDING INDICATED AROUND 100 J/KG FOR MOST OF THE CWA...WITH UP TO 2000 J/KG WHEN MODIFIED FOR FAR SOUTHEAST LOWER WHERE DEW POINTS WERE AROUND 70. EXPECT THE SEVERE THREAT TO CONTINUE...ALTHOUGH THE THREAT APPEARS TO BE NOT AS GREAT AS EARLIER IN THE AFTERNOON. STILL WITH THAT INSTABILITY THE DEEP UPPER TROF MOVING INTO THE WESTERN LAKES AND THE SURFACE COLD FRONT MOVING INTO MI...EXPECT THE SHOWERS AND THUNDERSTORMS TO CONTINUE THROUGH MOST OF THE NIGHT. BEST CHANCES OF WILL BE FROM SANILAC TO SHIAWASSEE COUNTIES ON SOUTH. IN FACT...THE 18Z RUNS OF THE GFS...ETA...AND 21Z RUC ALL INDICATE THIS SCENARIO. RADAR MOSAIC ALSO SHOWS THAT THE CONVECTION OVER NORTHERN IN WAS MOVING NORTHEAST INTO SOUTHEAST MICHIGAN. THEREFORE WILL RAISE POPS A BIT IN SOUTH OF I-69. CERTAINLY LOCALLY HEAVY RAIN IS POSSIBLE OVERNIGHT WITH CONVECTION IN A REGION OF A 850 MB THETA-E RIDGE...INCREASING PW TO 1.7 INCHES AND RELATIVELY SLOW MOVING STORMS. RBP && .PREVIOUS DISCUSSION... A MID LEVEL TROUGH IS CURRENTLY SITUATED OVER THE UPPER MIDWEST. TWO MAIN SHORT WAVES ARE OF INTEREST WITH THIS SYSTEM...ONE OVER NORTHERN LOWER MICHIGAN AND THE OTHER OVER SOUTHERN MN/WESTERN IOWA. AN ASSOCIATED 1009MB SURFACE LOW OVER EASTERN WISCONSIN HAS A WARM FRONT EXTENDING FROM ROUGHLY KMBL TO KPHN. THE AIRMASS HAS BECOME QUITE UNSTABLE SOUTH OF THIS WARM FRONT. LAPS DATA SHOW CAPE APPROACHING 2500 J/KG IN NORTHERN INDIANA. HOWEVER...CONVECTION HAS BEEN NON EXISTENT ALONG THIS FRONTAL BOUNDARY THIS AFTERNOON. IN FACT...HAVE TO GO ALL THE WAY TO SOUTHERN INDIANA BEFORE SEEING MUCH CONVECTION. A SHORT WAVE RIDGE AXIS OVER SW LOWER MICHIGAN IS APPARENTLY HELPING TO SUPPRESS CONVECTIVE DEVELOPMENT. THE 18Z KDTX SOUNDING ALSO SHOWS A STRONG CAPPING INVERSION FROM 900 TO 850MB...WAY UNDERESTIMATED BY ALL THE MODEL SOLUTIONS. THE SHORT WAVE OVER MINNESOTA WILL MOVE INTO WISCONSIN TONIGHT AND DEEPEN. WEAK SHORT WAVE ENERGY NOW IN NORTHERN MISSOURI WILL MOVE INTO SW LOWER MICHIGAN BY 00Z. SOME MODEST THETA-E ADVECTION IN THE 800-700MB LAYER WILL GRADUALLY LIFT NORTH THROUGH SE MICHIGAN FROM 00Z TO 09Z TONIGHT. A 70KT UPPER LEVEL JET WILL ALSO ADVANCE INTO THE WESTERN PART OF THE STATE BY 06Z...PLACING MUCH OF SE MICHIGAN WITHIN THE ENTRANCE REGION. THE COMBINATION OF THE ABOVE FORCING...ALONG WITH THE INCREASING INSTABILITY SOUTH OF THE WARM FRONT WILL ALLOW THE CHANCE OF CONVECTION TO INCREASE HEADING INTO THIS EVENING. GIVEN THE CAPPED ENVIRONMENT AND THE MODEST FORCING NOT MOVING INTO THE REGION UNTIL 00Z...THINK IT WILL TAKE AT LEAST 3 TO 4 HOURS BEFORE CONVECTION GETS UNDERWAY IN SE MICHIGAN. THE LATEST CONVECTIVE INIT MODEL ACTUALLY HOLDS OFF CONVECTION UNTIL AFTER 03Z. THE 18Z DTX SOUNDING SHOWED MID LEVEL WINDS OF 40KTS...WITH 0-6KM SHEAR OF 40 M/S. THESE WINDS ARE EXPECTED TO SUBSIDE THIS EVENING...WITH ETA SOUNDINGS SHOWING 0-6KM SHEAR FALLING OFF TO 25 M/S BY MIDNIGHT. STILL THINK THERE WILL BE A SLIGHT CHANCE OF SEVERE WEATHER WITH ANY CONVECTION THAT DEVELOPS THIS EVENING...ESPECIALLY GIVEN THE INCREASING INSTABILITY SOUTH OF THE WARM FRONT. MODEL SOUNDINGS FAVOR MORE HEAVY RAINFALL WITH THE STORMS OVERNIGHT AS THE CAPE PROFILE BECOMES MORE NARROW WITH PRECIPITABLE WATER VALUES APPROACHING 1.8 INCHES. THE 12Z MODEL SUITE ARE IN GOOD AGREEMENT SHOWING THE MID LEVEL SHORT WAVE EVOLVING INTO A DEEP UPPER LOW OVER WESTERN UPPER MICHIGAN ON WEDNESDAY. A POTENT SHORT WAVE TROUGH AXIS WILL SWING THROUGH LOWER MICHIGAN DURING THE AFTERNOON. QG PROGS SHOW LITTLE CONVERGENCE WITH THIS FEATURE AS STRONG LOW LEVEL COLD AIR ADVECTION OFF SETS THE DCVA. MODEL SOUNDINGS ALSO SHOW A POTENTIAL CAPPING INVERSION NEAR 700MB WHICH MAY ALSO LIMIT CONVECTIVE POTENTIAL. NONETHELESS...ETA SOUNDINGS SHOW UP TO 800 J/KG SBCAPE COUPLED WITH VERY STEEP SFC TO 850MB LAPSE RATES. THIS ALONE WILL WARRANT A CHANCE OF CONVECTION. WILL HAVE TO WATCH THE INSTABILITY AND CAPPING INVERSION ON WEDNESDAY FOR THE POTENTIAL OF STRONG STORMS...SINCE MID LEVEL WIND FIELDS WILL STRENGTHEN AHEAD OF THE UPPER LEVEL TROUGH AXIS. THE UPPER LOW WILL SLOWLY MOVE OFF INTO CANADA BY THURSDAY EVENING. DEEP WRAP AROUND MOISTURE WILL MOVE BACK INTO THE REGION WEDNESDAY NIGHT. WILL CARRY A LOW CHANCE FOR SHOWERS THURS NIGHT GIVEN THE MOISTURE COUPLED WITH MODEST LOW LEVEL LAPSE RATES. WILL FOLLOW THE DEEPER UPPER LOW SOLUTION OFFERED BY THE GFS SOLUTION GIVEN THE TRENDS. THIS WILL ADVECT MUCH COLDER AIR INTO THE REGION WEDNESDAY NIGHT. WILL THUS LOWER MAX TEMPS ON THURSDAY. LOW LEVEL MOISTURE SHOULD LEAD TO QUITE A BIT OF DIURNAL CU ON THURSDAY...ESPECIALLY ACROSS THE NORTH. TEMPS MAY BE HARD PRESSED TO BREAK 70 ACROSS THE NORTHERN PORTIONS OF THE FORECAST AREA THURSDAY AFTERNOON. THE MEDIUM RANGE MODEL SOLUTIONS CONTINUE THE TREND OF BRINGING MID LEVEL RIDGING INTO THE REGION BY THE END OF THE WEEK/EARLY NEXT WEEKEND. SOLUTIONS VARY ON THE TIMING AND STRENGTH OF NUMEROUS UPPER TROUGHS PASSING THROUGH SOUTHERN CANADA. BY EARLY NEXT WEEK...SE MICHIGAN WILL BE ON THE NORTHERN EDGE OF THE SUBTROPICAL RIDGE WHICH WILL SET THE STAGE FOR POTENTIAL CONVECTION. TEMPS STILL LOOK TO TREND ABOVE NORMAL BY THE END OF THE WEEKEND. FOR THE TIME BEING...WILL CONTINUE TO GO WITH A DRY FORECAST THROUGH THE WEEKEND AND JUST MONITOR THE POTENTIAL FOR UPSTREAM CONVECTION TO MOVE INTO THE AREA. && .DTX WATCHES/WARNINGS/ADVISORIES...NONE. && CONSIDINE EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 620 PM EDT TUE JUL 6 2004 MIZ047>049-053>055-060>063-068>070-075-076-082-083-071200- BAY-GENESEE-HURON-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MIDLAND-MONROE- OAKLAND-SAGINAW-SANILAC-SHIAWASSEE-ST. CLAIR-TUSCOLA-WASHTENAW- WAYNE- 620 PM EDT TUE JUL 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN. .DAY ONE...TONIGHT TORNADO WATCH 582 HAS BEEN ISSUED UNTIL 1 AM EDT FOR ALL OF SOUTHEAST MICHIGAN. THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING. THUNDERSTORMS ARE LIKELY AFTER MIDNIGHT. THERE IS A CHANCE OF SEVERE WEATHER WITH THESE STORMS SOUTH OF INTERSTATE 69... AND A SLIGHT CHANCE TO THE NORTH. THE BEST CHANCE OF SEVERE WEATHER WILL BE BETWEEN 7 PM AND 1 AM TONIGHT. THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF WIND GUSTS TO 70 MPH AND HAIL TO ONE INCH IN DIAMETER...AND POSSIBLY AN ISOLATED TORNADO. ALL THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN AND FREQUENT LIGHTNING. THUNDERSTORMS WILL MOVE NORTHEAST AT 25 MPH. LOW PRESSURE WILL MOVE ACROSS NORTH CENTRAL LOWER MICHIGAN TONIGHT. THIS LOW WILL DRAG A WEAK COLD FRONT INTO SOUTHWEST LOWER MICHIGAN LATE THIS EVENING. MOIST AND UNSTABLE AIR WILL LIFT INTO THE AREA AHEAD OF THIS FRONT. THIS AIRMASS WILL TRIGGER THUNDERSTORMS... ESPECIALLY OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY THE CHANCE OF THUNDERSTORMS WILL PERSIST INTO WEDNESDAY AS THE AFOREMENTIONED COLD FRONT MOVES THROUGH THE AREA. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. THEREAFTER...THE NEXT CHANCE FOR THUNDERSTORMS WILL THEN HOLD OFF UNTIL NEXT MONDAY AND TUESDAY AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER. SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. CONSIDINE
The Detroit radar (KDTX), 27 km away, was scanning. The volume nearest the first event began at 01:51 UTC.
4 thunderstorm wind. Local standard time, as filed.
A trained spotter reported numerous tree limbs blown down.
Two patio umbrellas were snapped, along with tree limbs down.
A trained spotter reported several large tree limbs blown down.
Trees were reported blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414190, 5414191, 5414192, 5414193.